Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 42, NWS Raleigh, NC

July 29, 2003Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 29, 2003, 3:33 PM EDT for Wake County, North Carolina. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2003, 3:33 PM EDT (19:33 UTC)
Expired
Jul 29, 2003, 5:00 PM EDT
In force
87 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 291933
FFWRAH
NCC183-292100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER CENTRAL WAKE COUNTY.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...
  RDU INTERNATIONAL AIRPORT
  RALEIGH
  NEW HOPE
  MORRISVILLE
  LAKE WHEELER
  KNIGHTDALE

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES 
CAUGHT IN RISING WATER SHOULD BE ABANDONED.

$$

DGS
1 follow-up statement
000 
WGUS72 KRAH 292011
FFSRAH
NCC183-292100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT TUE JUL 29 2003

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR WAKE COUNTY UNTIL 
500 PM...

SLOW MOVING THUNDERSTORMS ARE PRODUCING HEAVY RAIN NEAR 
FUQUAY-VARINA...MCCULLERS CROSSROADS...AND HOLLY SPRINGS. RAINFALL 
AMOUNTS MAY EXCEED THREE INCHES PER HOUR IN THESE AREAS...RESULTING 
IN FLOODING OF ROADS...CREEKS...AND DITCHES. 

THUNDERSTORMS THAT PRODUCED ROAD FLOODING IN RALEIGH HAVE MOVE EAST 
OF THE CITY. DITCHES AND DIPS IN ROADS MAY BE FLOODED IN AND AROUND 
RALEIGH. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:08 AM EDT, 13 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 2:08 AM EDT, 13 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 AM EDT TUE JUL 28 2003

MOISTURE INCREASED ABOUT THREE QUARTERS OF AN INCH ON THE GSO
SOUNDING AT 00Z. EARLIER FRONTAL PASSAGE WILL BE HINDERED BY LESSER
INSTABILITY IN THE NORTHWEST. BUT FURTHERN SOUTH AND EAST...WHERE
DEW POINTS ARE IN THE 70 TO 76 RANGE...THERE WONT BE ANY LACK OF
POTENTIAL THERMODYNAMICS AS THE FRONT SAGS THROUGH LATER THIS
MORNING AND THE AFTERNOON. WILL RAISE TO HIGH LIKELY POPS ALL BUT
NORTHWEST. JET AXIS IS WELL REMOVED TO THE NORTH WITH WEAK UPPER
DIVERGENCE AND A WEAK VERTICAL WIND PROFILE AS WELL SO SEVERE STORMS
LOOK UNLIKELY. CLOUDINESS FROM THE MCS IS NOT AS WIDESPREAD AS ONE
WOULD EXPECT...SO LOW 80S NORTHWEST TO UPPER 80S SOUTHEAST LOOK ON
TRACK.

WILL KEEP BETTER POPS SOUTH AND EAST THROUGH WEDNESDAY NIGHT AS
DRIER AIR...ESPECIALLY AT MID AND UPPER LEVELS...NOSES IN BRIEFLY
WITH EAST OR NORTHEAST LOW LEVEL FLOW INTO MY CENTRAL CWFA.
SOMETHING LIKE 20 NORTHWEST TO 40 EAST. FAIR CHANCES AGAIN THURSDAY
WITH THE FRONT LIFTING OUT AS LONG WAVE TROF PATTERN SETS UP AGAIN
OVER THE CENTRAL UNITED STATES. THIS SETS UP SOUTHWEST FLOW OVER THE
EAST THROUGH THE WEEKEND. HARD TO DETERMINE WHAT DAY(S) MIGHT BE A
BIT MORE LIKELY TO HAVE POPS AT THIS POINT SO WILL CONTINUE
CLIMATOLOGICAL DIURNAL CONVECTION.

.RAH...NONE.

MLM
Hazardous weather outlook, Jul 29, 4:22 AM EDT, 11 hours 11 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-291020-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
422 AM EDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 29, 3:05 PM EDT, 28 minutes before
NCZ041-292000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT TUE JUL 29 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 400
PM...

AT 305 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING OVER
CENTRAL WAKE COUNTY...INCLUDING THE CITY OF RALEIGH. THE STORMS ARE
MOVING EAST AT AROUND 10 MPH.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN...DANGEROUS LIGHTNING
AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS.

RAIN AMOUNTS OF ONE TO TWO INCHES HAVE BEEN NOTED NEAR RALEIGH SINCE
2 PM. PEA SIZED HAIL WAS REPORTED NEAR THE CROSSROADS INTERSECTION
IN CARY.

THE HEAVY RAIN WILL CAUSE WATER LEVELS TO RISE RAPIDLY IN CREEKS AND
DITCHES.  MOTORISTS WILL NEED TO USE EXTREME CAUTION IN AREAS WHERE
WATER COVERS THE ROAD.  IF YOU ENCOUNTER AN INTERSECTION OR ROAD
WHERE WATER IS MOVING SWIFTLY OR YOU ARE UNCERTAIN OF THE WATER
DEPTH...DO NOT TAKE ANY CHANCES.  TURN AROUND AND TAKE ANOTHER ROUTE
TO YOUR DESTINATION.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...NEW
HOPE...KNIGHTDALE...WENDELL...AND ZEBULON.

SGY
Special weather statement, Jul 29, 3:20 PM EDT, 13 minutes before
NCZ075>077-086-088-292015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT TUE JUL 29 2003

...SEVERAL STRONG THUNDERSTORMS WILL MOVE ACROSS LEE...HARNETT...
MOORE...CUMBERLAND... AND HOKE COUNTIES THROUGH 415 PM...

AT 320 PM EDT...DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS
EXTENDING FROM EAST OF CARTHAGE TO NORTHWEST OF FORT BRAGG. THE
STORMS WERE MOVING EAST AT AROUND 10 MPH.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
LIGHTNING STRIKES CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...POPE
AFB...WHISPERING PINES...LEMON SPRINGS... PINEVIEW... OLIVIA...AND
ANDERSON CREEK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.

SGY

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:45 PM EDTFlash Flood WarningRAHForsyth2 hr
Jul 29, 7:11 PM EDTSevere Thunderstorm WarningRAHStanly34 min
Jul 29, 7:27 PM EDTFlash Flood WarningRAHDavidson2 hr
Jul 29, 7:48 PM EDTSevere Thunderstorm WarningRAHStanly37 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.